Pennsylvania, 2018Lake-Effect Snow in Pennsylvania, March 8 to 9, 2018
March 8 to 9, 2018 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure moved across the Upper Ohio Valley early on March 7th. The low quickly shifted off the East Coast and the slowly drifted east on the 8th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the Upper Ohio Valley early on March 7th. The low quickly shifted off the East Coast and the slowly drifted east on the 8th. Moisture wrapping around this low pressure system caused lake effect snow bands to develop over northwestern Pennsylvania by midday on the 8th. The snow showers quickly intensified and moderate to heavy snow was reported much of the afternoon and evening of the 8th. The snow showers briefly tapered off during the early morning hours of the 9th. Snow showers redeveloped during the daylight hours on the 9th with moderate snow reported at times. The snow finally tapered off for good during the evening of the 9th. Westerly winds accompanied the snow and gusted to more than 20 mph at times. This caused some blowing and drifting and reduced visibilities to less than a quarter mile with the heaviest snow bands. Accumulations of 8 inches or more occurred across much of Erie and Crawford Counties. In Erie County a peak total of 15.6 inches was measured at Erie International Airport with 14.0 inches just southeast of Erie. Other reports from Erie County included: 12.6 inches east of Edinboro; 10.0 inches in Summit Township; 9.6 inches at McKean; 9.0 inches south of North East; 8.2 inches in Amity Township and 7.5 inches at Corry. In Crawford County a peak total of 12.2 inches was measured in Cambridge Springs with 9.5 inches southwest of Meadville. Many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 8, 9:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 8, 9:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
922 AM EST Thu Mar 8 2018
.SYNOPSIS...
Low pressure over Lake Huron will remain nearly stationary today
and will then move southeast and away from the area tonight. A
trough will rotate southeast across the area today. A trough of
low pressure will linger back west over the local area through
Friday. High pressure will build slowly east into the western
Great Lakes and weaken into a ridge over the local area by
Saturday. The ridge will become nearly stationary through Sunday
morning.
&&
.NEAR TERM /THROUGH FRIDAY/...
Morning lake effect band extending from Euclid to Ashtabula and
into the Erie/Crawford County line could drop a quick 1 to 2
inches of snow. The band is showing movement that shouldn't
allow its position to linger long enough to produce more than a
quick coating of snow. GOES imagery shows a west to east line
that could even clip northern portions of Lorain County over the
next few hours. Apart from the lake, many areas are seeing
some sun in advance of an approaching trough. Clouds will
continue to fill in and sink starting in the northwest. By
midday most of the area will be cloud covered with the onset of
synoptically driven snow. The snow will start off light, but as
the day progresses the air column will become more saturated
supporting enhanced dendritic growth. Most areas will receive
around 1 to 3 inches, with higher amounts in the east as lake
moisture and terrain lift support additional accumulations.
Heaviest snow will occur this evening and overnight. Winter
weather advisory remains in effect where posted.
Previous Discussion...A look at the model soundings indicates
that fairly good upward vertical motion will take place across
the forecast area along with an extensive area of snow growth
potential across much of the forecast area. Expecting a swath of
snow to spread south across the area and bring some light snow
to the entire forecast area today. The snow will then transition
to the central and eastern portions of the forecast area this
afternoon into tonight. Snowfall amounts of 3 to 5 inches are
expected from Cuyahoga and Medina counties east but excluding
the lakeshore of Lake, Ashtabula, and Erie counties. Lower
amounts of snow are expected in this area. So, with that in
mind, will hoist a winter weather advisory for Cuyahoga, Medina,
Lake, Geauga, Portage, Summit, Trumbull, Inland Ashtabula,
Inland Erie, and Crawford counties. The advisory will go from 3
PM this afternoon through 1 PM tomorrow afternoon. The best
chance for the heavier snow will be overnight when the dendritic
snow growth, upward vertical motion, and moisture all come
together. Will hold off on any watches or warnings for the snow
due to the wind flow experiencing some shear at times and any
bands that develop shifting around limiting accumulations in any
one spot.
Areas on the west end at Toledo and Findlay down to Marion and
Morrow counties and points east, expecting snow accumulations
of 1 to 3 inches today as a trough rotates southeast across the
area.
Snow will continue into tonight and Friday morning as the upper
level low pressure system moves southeast over the area.
Expecting snow to to continue across the northeast into Friday
while fair weather returns to the rest of the area as high
pressure begins to build east over the region.
Models are indicating cold air advection will take place today
as trough swings southeast across the area. Not expecting much
in the way of temperature increase, especially in the east
today. RAP model temperatures look reasonable for temperatures
through today and will lean in the direction of the MET guidance
temperatures beyond today as they both support the cold air
advection pattern.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night, low pressure will be over coastal Maine, to
Newfoundland with an upper trough west into Quebec. Associated
moisture will still be rotating south across northeast OH and nwrn
PA to start the period with a slow egress to the northeast through
the night as drier air and high pressure build in from the west.
Temps at 850mb will be -11 to -12C which will be good enough for a
continuation of lake enhanced snow into the snowbelt. Saturday drier
air moves in which should bring snow showers to an end. Will have
likely pops friday night and drop down to just a slight chance for
Saturday. Sunday high pressure will continue to influence the area
from the north as low pressure moves east through the lower
Tennessee Valley. Monday the Tennessee Valley low turns into another
coastal bomb as it moves offshore while a weak low drops southeast
across Ontario, getting lost as the coastal low takes over. Still
this Ontario low could bring a few snow showers to the area on
Monday so will continue with low chance pops. Temps below normal.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday night through Wednesday the coastal low will track slowly
north into eastern Canada with several waves of energy dropping
southeast in the flow. Temps at 850 continue -12 to -14C and with
the added synoptic moisture, should be enough to continue snow
showers especially across the snowbelt, through much of the long
term.
&&
.AVIATION /12Z Thursday THROUGH Monday/...
Flow of moisture around the upper level low pressure over the
area will keep a combination of cold air along with moisture and
lake effect moisture to produce some snow showers across the
northeast portions of the forecast area. Another swath of
moisture will stream into the area later this morning and help
the snow shower activity to increase again and affect Cleveland,
Akron-Canton, Youngstown, Mansfield and Erie. Some snow could
briefly affect Toledo as well. Lowering ceilings will take
place as well as the visibilities with the synoptic moisture and
influence of low pressure over the area. Winds will increase today
at 15 to 25 knots across the area. A winter weather advisory is
in effect for Cleveland, Akron-Canton, and Erie for later this
afternoon into Friday morning.
OUTLOOK...Non-VFR expected mainly northeast Ohio and northwest
Pennsylvania Friday and Saturday and again all areas Monday.
&&
.MARINE...
Will continue with the small craft advisory as is. West flow will
persist today at 20 to 25 knots turning northwest tonight and
Friday. Saturday, high pressure builds in from the north allowing
winds to diminish. Winds will turn northeast Sunday as low pressure
moves through the Tennessee Valley however speeds will remain 10 to
15 knots. Winds will back to northeast Monday as the low moves off
the east coast.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 3 PM this afternoon to 1 PM EST
Friday for OHZ011>014-020>023.
PA...Winter Weather Advisory from 3 PM this afternoon to 1 PM EST
Friday for PAZ002-003.
MARINE...Small Craft Advisory until 7 PM EST Friday for LEZ142>148.
&&
SYNOPSIS...Lombardy
NEAR TERM...Jamison
SHORT TERM...TK
LONG TERM...TK
AVIATION...Lombardy
MARINE...TKHazardous weather outlook, Mar 8, 9:16 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
916 AM EST Thu Mar 8 2018
LEZ061-142>149-162>169-OHZ003-006>010-017>019-027>033-036>038-047-
089-PAZ001-091430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-
916 AM EST Thu Mar 8 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-020>023-PAZ002-003-091430-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Southern Erie-Crawford-
916 AM EST Thu Mar 8 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST FRIDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 8, 9:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
924 AM EST THU MAR 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM SNOW 7 ENE AQUILLA 41.59N 81.05W
03/08/2018 M5.8 INCH GEAUGA OH COCORAHS
24 HOUR SNOWFALL.
0430 AM SNOW MONTVILLE 41.59N 81.05W
03/08/2018 M5.8 INCH GEAUGA OH SNOW SPOTTER
24 HOUR SNOWFALL.
0445 AM SNOW CLE-OLD BROOKLYN 41.43N 81.71W
03/08/2018 M2.0 INCH CUYAHOGA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0704 AM SNOW HARBORCREEK TWP 42.18N 79.98W
03/08/2018 M2.0 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0754 AM SNOW UNION CITY 41.90N 79.85W
03/08/2018 M2.1 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0804 AM SNOW CONNEAUT 41.91N 80.55W
03/08/2018 M3.0 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0916 AM SNOW 3 SW BUSHNELL 41.85N 80.61W
03/08/2018 M3.5 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
&&
BMLocal storm report, Mar 8, 9:48 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 AM EST THU MAR 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM SNOW ERIE 5SE 42.08N 80.01W
03/08/2018 M6.5 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0724 AM SNOW CHARDON 2N 41.58N 81.25W
03/08/2018 M4.0 INCH GEAUGA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0732 AM SNOW AMITY TWP 41.95N 79.78W
03/08/2018 M2.6 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0753 AM SNOW BURTON 41.47N 81.18W
03/08/2018 M6.0 INCH GEAUGA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0754 AM SNOW LENOX 41.68N 80.77W
03/08/2018 M2.0 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0800 AM SNOW MIDDLEFIELD 41.46N 81.07W
03/08/2018 M6.0 INCH GEAUGA OH COCORAHS
24 HOUR SNOWFALL.
0800 AM SNOW 1 NE CHARDON 41.58N 81.18W
03/08/2018 M4.6 INCH GEAUGA OH CO-OP OBSERVER
24 HOUR SNOWFALL.
0812 AM SNOW DRAKES MILLS 41.84N 80.11W
03/08/2018 M4.2 INCH CRAWFORD PA SNOW SPOTTER
24 HOUR SNOWFALL.
0820 AM SNOW CHARDON 41.58N 81.20W
03/08/2018 M3.5 INCH GEAUGA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0833 AM SNOW KIRTLAND 4SW 41.58N 81.38W
03/08/2018 M2.0 INCH LAKE OH SNOW SPOTTER
12 HOUR SNOWFALL.
&&
BMLocal storm report, Mar 8, 10:13 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1013 AM EST THU MAR 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM SNOW JEFFERSON 41.74N 80.76W
03/08/2018 M2.0 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0501 AM SNOW EDINBORO 41.90N 80.16W
03/08/2018 M4.0 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0535 AM SNOW NORTH KINGSVILLE 41.94N 80.66W
03/08/2018 M3.2 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0600 AM SNOW NORTHEAST 6SW 42.13N 79.89W
03/08/2018 M6.0 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0702 AM SNOW EDINBORO 2E 41.87N 80.08W
03/08/2018 M3.8 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0741 AM SNOW MCKEAN 42.00N 80.17W
03/08/2018 M4.3 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0741 AM SNOW GARFIELD HTS 41.41N 81.59W
03/08/2018 M2.0 INCH CUYAHOGA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0900 AM SNOW CORRY 41.90N 79.65W
03/08/2018 M2.0 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
&&
BMLocal storm report, Mar 8, 10:18 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1018 AM EST THU MAR 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NNW WATERFORD 4NW 41.99N 80.07W
03/08/2018 M8.5 INCH ERIE PA SNOW SPOTTER
24 HOUR SNOWFALL.
0700 AM SNOW 1 NNW WATERFORD 4NW 41.99N 80.07W
03/08/2018 M4.0 INCH ERIE PA SNOW SPOTTER
12 HOUR SNOWFALL.
0808 AM SNOW ORWELL 1E 41.54N 80.84W
03/08/2018 M3.5 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0937 AM SNOW ASHTABULA 41.88N 80.77W
03/08/2018 M2.5 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
&&
BMLocal storm report, Mar 8, 10:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1052 AM EST THU MAR 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 4 NNW MCKEAN 42.06N 80.15W
03/08/2018 M2.4 INCH ERIE PA COCORAHS
24 HOUR SNOWFALL.
0620 AM SNOW BEACHWOOD 41.47N 81.50W
03/08/2018 M7.5 INCH CUYAHOGA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0700 AM SNOW SPRINGBOR 3NW 41.82N 80.43W
03/08/2018 M2.6 INCH CRAWFORD PA CO-OP OBSERVER
24 HOUR SNOWFALL.
0700 AM SNOW 4 SSE MADISON 41.71N 81.04W
03/08/2018 M3.0 INCH GEAUGA OH COCORAHS
24 HOUR SNOWFALL.
0933 AM SNOW CONNEAUT I-90 41.90N 80.57W
03/08/2018 M2.0 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
0945 AM SNOW CONNEAUT 41.92N 80.58W
03/08/2018 M2.1 INCH ASHTABULA OH SNOW SPOTTER
24 HOUR SNOWFALL.
0956 AM SNOW ASHTABULA 41.86N 80.77W
03/08/2018 M2.5 INCH ASHTABULA OH SNOW SPOTTER
12 HOUR SNOWFALL.
&&
BMLocal storm report, Mar 8, 10:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1055 AM EST THU MAR 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ERIE AIRPORT 42.08N 80.18W
03/08/2018 M3.5 INCH ERIE PA TRAINED SPOTTER
12 HOUR SNOWFALL.
&&
BMLake-Effect Snow, Northern Erie
- When
- March 8, 12:00 PM EST to March 9, 7:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
An area of low pressure moved across the Upper Ohio Valley early on March 7th. The low quickly shifted off the East Coast and the slowly drifted east on the 8th. Moisture wrapping around this low pressure system caused lake effect snow bands to develop over northwestern Pennsylvania by midday on the 8th. The snow showers quickly intensified and moderate to heavy snow was reported much of the afternoon and evening of the 8th. The snow showers briefly tapered off during the early morning hours of the 9th. Snow showers redeveloped during the daylight hours on the 9th with moderate snow reported at times. The snow finally tapered off for good during the evening of the 9th. Westerly winds accompanied the snow and gusted to more than 20 mph at times. This caused some blowing and drifting and reduced visibilities to less than a quarter mile with the heaviest snow bands. Accumulations of 8 inches or more occurred across much of Erie and Crawford Counties. In Erie County a peak total of 15.6 inches was measured at Erie International Airport with 14.0 inches just southeast of Erie. Other reports from Erie County included: 12.6 inches east of Edinboro; 9.6 inches at McKean; 9.0 inches south of North East; 8.2 inches in Amity Township and 7.5 inches at Corry. Many accidents were reported.
Lake-Effect Snow, Southern Erie
- When
- March 8, 12:00 PM EST to March 9, 8:00 PM EST
- Where
- Southern Erie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
An area of low pressure moved across the Upper Ohio Valley early on March 7th. The low quickly shifted off the East Coast and the slowly drifted east on the 8th. Moisture wrapping around this low pressure system caused lake effect snow bands to develop over northwestern Pennsylvania by midday on the 8th. The snow showers quickly intensified and moderate to heavy snow was reported much of the afternoon and evening of the 8th. The snow showers briefly tapered off during the early morning hours of the 9th. Snow showers redeveloped during the daylight hours on the 9th with moderate snow reported at times. The snow finally tapered off for good during the evening of the 9th. Westerly winds accompanied the snow and gusted to more than 20 mph at times. This caused some blowing and drifting and reduced visibilities to less than a quarter mile with the heaviest snow bands. Accumulations of 8 inches or more occurred across much of Erie and Crawford Counties. In Erie County a peak total of 15.6 inches was measured at Erie International Airport with 14.0 inches just southeast of Erie. Other reports from Erie County included: 12.6 inches east of Edinboro; 9.6 inches at McKean; 9.0 inches south of North East; 8.2 inches in Amity Township and 7.5 inches at Corry. Many accidents were reported.
Lake-Effect Snow, Crawford
- When
- March 8, 2:00 PM EST to March 9, 4:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
An area of low pressure moved across the Upper Ohio Valley early on March 7th. The low quickly shifted off the East Coast and the slowly drifted east on the 8th. Moisture wrapping around this low pressure system caused lake effect snow bands to develop over northwestern Pennsylvania by midday on the 8th. The snow showers quickly intensified and moderate to heavy snow was reported much of the afternoon and evening of the 8th. The snow showers briefly tapered off during the early morning hours of the 9th. Snow showers redeveloped during the daylight hours on the 9th with moderate snow reported at times. The snow finally tapered off for good during the evening of the 9th. Westerly winds accompanied the snow and gusted to more than 20 mph at times. This caused some blowing and drifting and reduced visibilities to less than a quarter mile with the heaviest snow bands. Accumulations of 8 inches or more occurred across much of Erie and Crawford Counties. In Crawford County a peak total of 12.2 inches was measured in Cambridge Springs with 9.5 inches southwest of Meadville. Many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, March 8, 20187 injured · $500,000 · 1 event
- Lake-Effect Snow in Ohio, March 8 to 9, 2018$550,000 · 4 events
- Coastal Flood in Maine, March 8, 2018$50,000 · 1 event
- Coastal Flood in New Hampshire, March 8, 2018$25,000 · 1 event
- Frost and Freeze in Alabama, March 8 to 9, 201811 events
- Winter Weather in Tennessee, March 8, 201810 events
- Winter Weather in Pennsylvania, March 8 to 9, 20186 events
- High Wind and Strong Wind in Oregon, March 8, 2018$4,000 · 64 kt wind · 5 events
- High Wind in Washington, March 8, 201870 kt wind · 3 events
- Winter Storm and Winter Weather in West Virginia, March 8 to 9, 20183 events
- Frost and Freeze in Tennessee, March 8 to 9, 20183 events
- Heavy Snow in West Virginia, March 8 to 9, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746423, 746425, 746421.